Judith D. Sally (born Judith Donovan; March 23, 1937, in Manhattan, New York)[1][2] is a Professor Emeritus of Mathematics at Northwestern University.[3] Her research is in commutative algebra, particularly in the study of Noetherian local rings and graded rings.[4]

Life and education

Judith Donovan was born to Dr. and Mrs. Edward J. Donovan in Manhattan, New York in 1937. She finished high school at the Convent of Sacred Heart in New York and pursued her undergraduate studies at Barnard College, earning her bachelor's degree in 1958. After graduating from Barnard, she began graduate studies in mathematics at Brandeis University in Waltham, Massachusetts. At Brandeis, she met Paul J. Sally, Jr, who was in the doctoral program in mathematics at Brandeis.[5] Judith and Paul were married in November 1959, while Paul was still in graduate school. In 1960, Judith Sally was awarded a master's degree in mathematics from Brandeis.[6] Judith and Paul had three sons, David, Stephen, and Paul III, while Paul was completing his dissertation and consequently, Judith postponed her doctoral studies. Paul completed his Ph.D. at Brandeis in 1965 and joined the faculty at the University of Chicago that same year.

In 1968, Judith entered the doctoral program in mathematics at Chicago.[4][7] In 1971, Judith Sally was awarded her Ph.D. in mathematics from University of Chicago.[4] Her thesis "Regular Overrings of Regular Local Rings" was supervised by Irving Kaplansky.[8]


After completion of her doctoral studies, Sally spent 1971–1972 in a postdoctoral position at Rutgers University in New Brunswick, New Jersey.[4] Sally joined the faculty at Northwestern University in 1972.[4][7] In 1977, she received a Sloan Fellowship.[9] She received a Bunting Fellowship at the Mary Ingraham Institute at Radcliffe College for the 1981-1982 academic year.[6] Sally was awarded a National Science Foundation Visiting Professorship for Women for the 1988–1989 academic year, during which time she visited Purdue University in West Lafayette, Indiana. At Northwestern she won the College of Arts and Sciences Teaching Award. In 1995, she was invited to give the Association for Women in Mathematics Noether Lecture, an honor "for fundamental and sustained contributions to the mathematical sciences".[4] She wrote a research monograph Number of generators of ideals in rings that was published by Marcel Dekker in 1978. She has published several books on mathematics education with her husband,[7] Paul Sally.

Selected publications

Sally, Judith (1978). Numbers of generators of ideals in local rings. New York: M. Dekker. ISBN 0-8247-6645-8. MR 0485852.
Sally, Judith D. (1977). "On the associated graded ring of a local Cohen-Macaulay ring". J. Math. Kyoto Univ. 17 (1): 19–21. MR 0943272.
Huneke, Craig; Sally, Judith D. (1988). "Birational extensions in dimension two and integrally closed ideals". J. Algebra. 115 (2): 481–500. doi:10.1016/0021-8693(88)90274-8. MR 0943272.
Sally, Judith; Sally, Paul (2003). Trimathlon: A Workout Beyond the School Curriculum. AK Peters, Ltd. ISBN 978-1-56881-184-0.
Sally, Judith D.; Sally, Paul J. (2007). Roots to Research: A Vertical Development of Mathematical Problems. Providence: American Mathematical Society. ISBN 978-0-8218-4403-8. MR 2359908.


"Biographies of Women Mathematicians". Agnes Scott College. Retrieved May 8, 2011.
"New York, New York, U.S. Birth Index, 1910-1965 for Judith Donovan". Retrieved 9 April 2021.
"Emeriti Faculty". Northwestern University. Retrieved 18 March 2021.
"1995 Noether Lecturer: Judith D. Sally". Association for Women in Mathematics. Retrieved October 11, 2019.
Sherman, Marjorie W. (August 5, 1959). "Society". Boston, MA: The Boston Globe. p. 6.
"Judith Sally, PhD". Northwestern University. Retrieved 18 March 2021.
Golus, Carrie (2008). "Sally marks the spot". University of Chicago Magazine. 100 (4). Retrieved 18 March 2021.
"Judith D. Sally on The Mathematics Genealogy Project". Retrieved 17 March 2021.
"Past Sloan Research Fellows". Alfred P. Sloan Foundation. Archived from the original on July 22, 2011. Retrieved May 8, 2011.

Mathematics Encyclopedia



Hellenica World - Scientific Library

Retrieved from ""
All text is available under the terms of the GNU Free Documentation License